Safety and side effects

When used as a supplement in appropriate doses, vitamin B-6 is likely safe. High intake of vitamin B-6 through food hasn't been shown to be harmful.

However, too much vitamin B-6 also can cause:

  • A lack of muscle control or coordination of voluntary movements (ataxia)
  • Painful, disfiguring skin lesions
  • Gastrointestinal symptoms, such as heartburn and nausea
  • Sensitivity to sunlight (photosensitivity)
  • Numbness
  • Reduced ability to sense pain or extreme temperatures

Drug interactions

Check with your doctor before taking vitamin B-6 if you are taking medications. Possible drug interactions include:

  • Altretamine (Hexalen). Taking vitamin B-6 with this chemotherapy drug might reduce its effectiveness, especially when also combined with the chemotherapy drug cisplatin.
  • Barbiturates. Taking vitamin B-6 with a drug that acts as a central nervous system depressant (barbiturate) might decrease the drug's duration and intensity.
  • Anticonvulsants. Taking vitamin B-6 with fosphenytoin (Cerebyx) or phenytoin (Dilantin, Phenytek) might decrease the drug's duration and intensity.
  • Levodopa. Avoid taking vitamin B-6 with this drug used to treat Parkinson's disease. Vitamin B-6 might reduce the effectiveness of the drug.
Oct. 17, 2017